Kentucky, 2024

Flooding and Strong Wind in Kentucky, December 28 to 29, 2024

December 28 to 29, 2024 · NWS PAH · 5 events in 4 counties and zones

A rapidly developing low pressure system moved northeastward through the Quad State region from the evening of the 28th through the morning of the 29th. Standing water occurred in Fulton and Lyon Counties during the evening as the first round of rain moved through.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rapidly developing low pressure system moved northeastward through the Quad State region from the evening of the 28th through the morning of the 29th. Standing water occurred in Fulton and Lyon Counties during the evening as the first round of rain moved through. Strong northwesterly wind gusts were observed in Northwest Kentucky late morning on the 29th as a wrap-around band of showers moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 28, 5:39 PM CST, 3 hours 36 minutes earlier. Its key messages:

  • A low pressure system will bring moderate to heavy rainfall across the entire region tonight through Sunday morning. A Flood Watch remains in effect until 9 AM CST. Between 1.0 to 3.0 inches of rainfall is likely for most of the region, with locally 3.0 to 4.0 inches possible.
  • Wind gusts between 25-35 mph are possible Sunday morning into Sunday afternoon. Due to saturated soils, trees may be a bit more sensitive than normal to the wind.
  • After a dry start to the new week, a weaker disturbance will bring another round of lighter rain Monday night into Tuesday morning.
  • Temperatures trend near to slightly below normal to start off 2025 for the latter half of the week. A weak clipper system may bring a few light snow showers Thursday night into Friday.
Area forecast discussion, Dec 28, 5:39 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
539 PM CST Sat Dec 28 2024

.KEY MESSAGES...

- A low pressure system will bring moderate to heavy rainfall
  across the entire region tonight through Sunday morning. A
  Flood Watch remains in effect until 9 AM CST. Between 1.0 to
  3.0 inches of rainfall is likely for most of the region, with
  locally 3.0 to 4.0 inches possible.

- Wind gusts between 25-35 mph are possible Sunday morning into
  Sunday afternoon. Due to saturated soils, trees may be a bit
  more sensitive than normal to the wind.

- After a dry start to the new week, a weaker disturbance will
  bring another round of lighter rain Monday night into Tuesday
  morning.

- Temperatures trend near to slightly below normal to start off
  2025 for the latter half of the week. A weak clipper system
  may bring a few light snow showers Thursday night into Friday.

&&

.UPDATE...
Issued at 539 PM CST Sat Dec 28 2024

Updated the aviation section for the 00Z TAF issuance.

&&

.DISCUSSION...
Issued at 310 PM CST Sat Dec 28 2024

A rather wet and stormy night remains on track as GOES-16 water
vapor imagery shows a potent 500 mb shortwave now moving over
northeast Texas. Forcing for ascent is causing an influx of
deep layer moisture up the lower Mississippi River Valley as sfc
low pressure will track northeast into the FA tonight and
rapidly deepen to 1000-997 mb. In the wake of cyclogenesis, a
baroclinic leaf will rapidly expand across the entire FA tonight
with widespread moderate to heavy rain over a short duration
into early Sunday morning.

Heavy rainfall and the potential for scattered flash flooding
remains the main concern with PWATs rising above 1.25 inches
into the 99th percentile combined with robust 850-700 mb FGEN.
Torrential downpours and embedded training elevated convection
over saturated soils will support the potential for flooding in
low-lying locations. In fact, USGS guidance shows many small
creeks running above normal from the Missouri Bootheel into
Southern Illinois and Southwest Indiana. Given recent runs of
the CAMs and HREF that now show the heaviest axis of rainfall
further west, have added an additional row of counties to the
Flood Watch that remains in effect until 9AM CST. Between
1.5-2.5 inches of QPF remains likely inside the watch. There is
also the potential for locally 3.0 to 4.0 inches in the
vicinity of the lower Mississippi where the deep-layer moisture
transport due to a 50-60 kt LLJ max will be the greatest.
Outside the watch, QPF is lower with rainfall amounts between
0.5 to 1.5 inches.

As the aformentioned low continues into Indiana Sunday morning, the
dry-conveyor belt will move directly over the FA, quickly causing
the heavy pcpn to come to an end. After a brief lull, wrap around
moisture will spread from west to east before conditions trend drier
in the afternoon. As another round of lighter rain moves through, a
tight pressure gradient will support the potential for wind gusts
between 25-35 mph, as both MOS guidance and the momentum transfer in
BUFKIT support winds higher than what is being progged by the NBM.
While the CWA remains below advisory criteria, saturated soils may
make trees a bit more vulnerable to the wind than what is typical.
Otherwise, a few returning isolated light rain showers are possible
Sunday evening, mainly north of the Ohio as additional 700 mb
moisture advects in with a trailing 500 mb vort max.

Although this weekend will not feature much sunshine, temps
will be well above normal for this time of year with highs in
the upper 50s to near 60 continuing through Monday. Meanwhile,
while lows tonight will only fall into the lower 50s, Sunday
night will be much cooler in the upper 30s to lower 40s. After a
dry start to the week, the next system will be quick to follow
Monday night as a weaker 500 mb shortwave swings through with
another sfc low pressure system tracking northeast near St.
Louis. The moisture transport does not look as concerning with
QPF upwards of 0.25 to 0.75 inches over most of the FA.

The rest of the week will remain mainly dry and significantly
cooler to start off 2025 as a deep trough digs over the eastern
CONUS. Lower heights and CAA will contribute to 850 mb temps
plummeting to about -5C. This will translate to temps that are
near to slightly below normal with highs back in the 30s/40s and
lows falling below freezing into the 20s. The only caveat to
the forecast is a weak clipper system that both the GFS/ECMWF
are now starting to hint at in the Thursday night to Friday
period that will be starved of moisture. For this reason, NBM
now has a slight chance of snow showers progged, supported by
the 1000-500 mb thickness lines dropping below 540.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 539 PM CST Sat Dec 28 2024

Rain is moving into the Quad State from the south early this
evening. A few cloud flashes are possible, but lightning
activity is very limited; best potential in the Kentucky
Pennyrile late this evening. Winds will increase as the center
of the system approaches, with uncertainty on wind direction
highest as the center crosses near the Ohio River late
tonight/Sunday morning. Winds are breeziest behind the system
tomorrow, gusting to 25 kts out of the NW. Cigs lower to IFR or
low end MVFR tonight, remaining through early tomorrow. Vsby
drops to MVFR with periods of IFR in heavy rain. Conditions
improve late in the TAF period as the system exits.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Sunday morning for ILZ076>078-081>083-
     085>094.
MO...Flood Watch through Sunday morning for MOZ110>112-114.
IN...Flood Watch through Sunday morning for INZ081-082-085>088.
KY...Flood Watch through Sunday morning for KYZ001>022.

&&

UPDATE...ATL
DISCUSSION...DW
AVIATION...ATL
Hazardous weather outlook, Dec 28, 6:18 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
618 PM CST Sat Dec 28 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
618 PM CST Sat Dec 28 2024 /718 PM EST Sat Dec 28 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Showers and thunderstorms will bring widespread moderate to heavy
rain to the region tonight. A Flood Watch is in effect through
Sunday morning for Western Kentucky, Southern Illinois, Southeast
Missouri and Southwest Indiana. Refer to the Flood Watch for
additional details.

Gradient wind gusts of 30 to 35 miles per hour are possible late
tonight. The best potential for gusts late tonight are near the
Mississippi River with northerly winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The risk of heavy rain and flooding will continue into Sunday
morning for parts of the region. Refer to the Flood Watch for
additional details.

Gradient wind gusts of 30 to 40 miles per hour are possible during
the early morning to midday Sunday. The best potential for gusts
is with northerly to northwesterly winds in the eastern half of
the Quad State.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding impacts and heavy rainfall
measurements tonight through Sunday morning would be greatly
appreciated.

ATL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 2 strong wind. Local standard time, as filed.

Flood, Fulton

When
December 28, 9:15 PM CST to 10:30 PM CST
Where
Fulton County, 3.04 mi SW of Crutchfield to 3.04 mi WNW of Fulton Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.550, -88.970

Water was reported on KY-94 near Jeffress Rd. Radar estimated rainfall was around 1-1.5 inches.

Flood, Fulton

When
December 28, 9:15 PM CST to 10:30 PM CST
Where
Fulton County, 0.11 mi WNW of Anna Lynne to 2.02 mi S of Anna Lynne
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.551, -89.252

Water was reported over KY-94 between Parker Lane and KY-1099 near Hickman. Radar estimated rainfall was around 1.5 inches.

Flood, Lyon

When
December 28, 10:30 PM CST to 11:30 PM CST
Where
Lyon County, 5.35 mi N of Kuttawa to 5.22 mi N of Kuttawa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.147, -88.114

Water was observed on KY-1943 near the Skinframe Creek bridge. Radar estimated rainfall was around an inch.

Strong Wind, McLean

When
December 29, 10:00 AM CST to 10:30 AM CST
Where
McLean forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

The observation was measured at Mesonet station PVRT, located 5 miles northwest of Calhoun.

Strong Wind, Daviess

When
December 29, 10:00 AM CST to 10:30 AM CST
Where
Daviess forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227835, 1227836, 1227837, 1226419, 1226420.